Alert archive / Texas / River Flood Warnings in 2020

River Flood Warning 124, NWS Shreveport, LA

May 22, 20204 counties in Texas

NWS Shreveport, LA issued this river flood warning at May 22, 2020, 10:10 AM CDT for 4 counties in Texas. It took effect at May 23, 2020, 5:32 PM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 22, 2020, 10:10 AM CDT (15:10 UTC)
In effect from
May 23, 2020, 5:32 PM CDT
Expired
May 24, 2020, 9:48 AM CDT
In force
16 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
Minor

Counties Franklin County, TX, Morris County, TX, Red River County, TX, Titus County, TX

The radar

The Shreveport radar (KSHV), 142 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sulphur River near Talco (TLCT2). The gauge peaked at 15.28 ft at May 25, 2020, 9:00 AM CDT.

actionminormoderate1015202505/2205/2305/2405/25
Action stage
19.5 ft
Minor stage
20 ft
Moderate stage
26 ft
Major stage
27.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07343200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this river flood warning went out at May 21, 6:34 PM CDT, 15 hours 36 minutes earlier.

Area forecast discussion, May 21, 6:34 PM CDT, 15 hours 36 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
634 PM CDT Thu May 21 2020

.AVIATION...
A few showers and thunderstorms a pushing across northern sections
of the area this evening. This will affect TXK and ELD primarily
over the next few hours with VCTS mentioned, then things should
quiet down. Around daybreak MVFR ceilings will return for all
sites but should only hang around for a few hours before burning
off quickly after daybreak. VFR conditions will return by mid-
morning with high clouds moving in afterwards. /35/

&&

.PREV DISCUSSION... /issued 304 PM CDT Thu May 21 2020/

SHORT TERM.../Tonight through Friday Night/

Convection is just beginning to fire this afternoon across
portions of NE TX, just E of the well-defined MCV depicted on the
mosaic radar and visible satellite imagery. This is occurring just
S of a warm front, which has lifted N along into Srn OK into
extreme NE TX (just S of the Red River) to just S of TXK, to near
ELD as of 19Z. The latest CAMS as well as the 12Z global models
continue to suggest that convection will expand E across NE TX/SE
OK/SW AR near this front, especially as the MCV and associated
weak troughing aloft drift E across the area this evening before
exiting the area late. Still can't rule out isolated svr
convection developing late this afternoon through the evening
especially given the moderate SBCapes of 2500-3000 J/kg that has
materialized S of the front, as well as steep mid level lapse
rates present just ahead of this trough, but the lack of
sufficient deep lyr shear will keep the convection pulsy and
primarily outflow dominant before diminishing late. The NBM was
not bullish at all with Pops tonight, with very low if any pops
for the Nrn half of the area. But based on general agreement
amongst the progs, have trended quite a bit above the Blends with
mid/high chance pops mainly N of I-20 in VC and N of the front,
with likely pops for portions of SW AR. Did taper pops down to
slight chance after 06Z across the Nrn zones of SE OK/SW AR where
the warm front may still reside, although there is some suggestion
amongst the progs that the convection may temporarily reinforce
this bndry back S a bit into NE TX/possibly far Nrn LA before it
begins to slowly lift back N late. Did not stray too far from the
NBM min temps tonight, with the coolest readings expected N of the
front.

This warm front will quickly lift N of the region by mid-morning
Friday, and thus did maintain slight chance pops for the far Nrn
zones in the morning, with isolated mainly diurnal convection
possible as some of the progs suggest that weak perturbations in
the flow aloft will traverse E across the area. However, a more
defined shortwave trough will amplify Friday afternoon over the
Cntrl Plains S into OK ahead of a developing longwave trough over
the Wrn CONUS, with sct convection developing by mid to late
afternoon over much of the Srn Plains where rich theta-e advection
will continue streaming N ahead of this trough and attendant weak
cold front that will extend from SW OK NE into Ern KS. Some of
this convection may build into the far Wrn sections of E TX/SE
OK/SW AR late in the afternoon, and thus have maintained low to
mid chance pops for these areas. One or multiple clusters of
convection may develop throughout much of the evening, with steep
lapse rates and moderate SBCapes likely sustaining strong to
severe convection through the evening. Again, the NBM is again
quite low with pops across the NW zones, with MOS suggesting
likely pops for these areas. Thus, have beefed up pops to mid and
high chance for now, although it is uncertain how far SE this
convection will build on potential outflow/cold pools.

15

LONG TERM.../Saturday through Thursday/

A warm, and possibly rainy holiday weekend is in store for the Four-
States region. South/Southwest flow has firmly entrenched itself
across the area, allowing for a steady stream of Gulf moisture, and
warm-air advection to settle in. Over the next several days, peak
daytime heating will allow for isolated showers and thunderstorms to
potentially develop in the afternoon hours. This coverage will
resemble a much more "popcorn" style, rather than organized
convection.

The next chance for organized weather will come on Monday and
Tuesday, when a low-pressure will dig through the plains, and pull a
front through the area. As I've mentioned in previous AFD's,
rainfall rates with this system will be moderate to heavy at times.
Depending on the training nature of these storms, localized flash
flooding may become possible. Unfortunately, temperature drops
behind the cold front will be minor, with afternoon highs returning
to normal for this time of the year. Behind this low on Tuesday, a
cut-off low will work its way into central Texas, once again
allowing for moisture to stream in from the Gulf. This will be the
primary weather producer for the remaining long term period,
allowing for continued chances for convection during the afternoon
hours, and average to slightly above average temperatures.

/44/

PREV DISCUSSION... /issued 1248 PM CDT Thu May 21 2020/

AVIATION...
Cigs have returned to VFR across most of the terminals early this
afternoon, and this should remain the case except for portions of
extreme NE TX/SE OK/Nrn sections of SW AR near and N of a warm
front that has shifted N to just S of the Red River of NE TX to
along the AR/LA line. VFR conditions should persist S of the front
as it becomes stationary this afternoon over Srn AR, although sct
convection is expected to develop by mid to late afternoon over E
TX, which will quickly spread E into SE OK/SW AR/NW LA along the
front through early to mid evening. Have tempoed thunder mention
in for the TYR/GGG/TXK terminals, with gusty winds in excess of
30kts, vsby reductions, and extreme turbulence possible. This
convection may also affect the SHV/ELD terminals as well by early
evening, and have included VCTS mention here before the convection
diminishes. Low MVFR cigs are expected to develop late tonight
over SE TX/S LA, and quickly advance N into E TX/N LA after 08Z,
before eventually reaching the SW AR terminals by/shortly after
12Z Saturday. Some brief IFR cigs will be possible by daybreak as
well, before cigs slowly begin to lift by mid to late morning,
with VFR conditions returning areawide by midday. S winds 6-11kts
this afternoon will become SE 3-7kt after 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  89  72  90 /  30  20  10  40
MLU  69  90  71  90 /  30  20  10  40
DEQ  64  85  66  88 /  50  40  50  30
TXK  67  87  69  87 /  50  30  30  30
ELD  67  89  69  89 /  50  20  10  30
TYR  69  88  71  89 /  30  20  20  30
GGG  68  89  71  90 /  30  20  10  30
LFK  71  91  72  91 /  20  20  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, May 21, 11:04 AM CDT, 23 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1104 AM CDT Thu May 21 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221615-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1104 AM CDT Thu May 21 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will be possible again today and
tonight, mainly along and north of I-20 with an associated
Marginal Risk. While widespread severe weather is not anticipated,
a few strong to severe thunderstorms will be possible in these
areas. Damaging winds, large hail, and an isolated tornado would
be the main threats with this activity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated shower and thunderstorm activity will likely continue
through the weekend, with increasing chances and coverage expected
through much of next work week. No hazardous weather is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for this afternoon.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

44

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:10 AM CDTRiver Flood WarningSHVFranklin, Morris, Titus34 hr
May 22, 3:37 PM CDTSpecial Weather StatementSHVNacogdoches38 min
May 22, 3:59 PM CDTSpecial Weather StatementSHVCherokee61 min
May 22, 4:14 PM CDTSpecial Weather StatementSHVNacogdoches46 min
May 22, 6:25 PM CDTSpecial Weather StatementSHVSmith65 min
May 22, 6:42 PM CDTSpecial Weather StatementSHVNacogdoches63 min
May 21, 7:05 PM CDTSevere Thunderstorm WarningSHVColumbia, Union55 min

Nearby

River Flood Warnings in Texas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.